Winter Storm, Charlevoix
- When
- November 27, 8:00 AM EST to 4:00 PM EST
- Where
- Charlevoix forecast zone
- Property damage
- $45,000
- Reported by
- AWOS
A clipper low pressure system rapidly intensified to the northwest of Northern Michigan. Lake effect snow and very strong winds developed after a cold front passed on the morning of the 27th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A clipper low pressure system rapidly intensified to the northwest of Northern Michigan. Lake effect snow and very strong winds developed after a cold front passed on the morning of the 27th. Charlevoix and Pellston both measured wind gusts around 60 mph by midday. Some trees and power lines were downed as a result. One building in Boyne City was significantly damaged by a falling tree. Snowfall in the snowbelts was generally two inches or less. However, a narrow band of about four inches fell from Norwood to Grayling. The snow and gusty winds combined to produce near blizzard conditions at times.|Further north, snowfall amounts were even higher in Eastern Upper Michigan, with five to locally eight inches in western Chippewa County. However, winds were much less this far north, and the impact of the storm was less severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 27, 6:44 AM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
644 AM EST TUE NOV 27 2007
.AVIATION...CHALLENGING TAF CYCLE THIS PERIOD AS FAST MOVING CLIPPER
SYSTEM AND ATTENDANT COLD FRONT SWEEP ACROSS THE AREA THIS MORNING.
FLUCTUATING CONDITIONS EXPECTED AT ALL TAF SITES...ESPECIALLY THIS
MORNING AS BAND OF IFR VIS/CIGS ACCOMPANY BAND OF SNOW AS IT PIVOTS
RAPIDLY EAST ACROSS THE AREA. LINGERING SNOW/BLOWING SNOW A CONCERN
THROUGH EARLY AFTERNOON BEFORE CONDITIONS START TO IMPROVE. OTHER BIG
STORY IS STRONG AND GUSTY WINDS...WITH GUSTS AT BOTH KTVC AND KPLN
OVER 30 KNOTS CENTERED AROUND MIDDAY. PRECIPITATION COMES TO AN END
THIS EVENING ALTHOUGH MVFR STRATOCU DECK ANTICIPATED TO LINGER
THROUGH THE NIGHT.
MSB
&&
.DISCUSSION...ISSUED 441 AM
RAPID FIRE STEP DOWN PROCESS TO AN EXTENDED COLD AND ACTIVE WINTER
WEATHER REGIME ALREADY WELL UNDERWAY...WITH NORTHERN HEMISPHERIC
WATER VAPOR IMAGERY CONFIRMING DEVELOPMENT OF WELL ADVERTISED...AND
SOON TO BE ANOMALOUSLY STRONG...MID AND UPPER LEVEL RIDGING OVER
ALASKA/GULF OF ALASKA OUT AHEAD OF DEEP LOW PRESSURE PIVOTING INTO
THE ALEUTIAN ISLAND CHAIN. DOWNSTREAM FLOW ALREADY FEELING THE
CONSEQUENCES WITH NORTHERN STREAM FLOW STARTING THE SOUTHWARD BUCKLE
PROCESS WITH COMPACT...BUT POTENT...SHORTWAVE DIVING SOUTHEAST JUST
NORTH OF THE ARROWHEAD REGION OF MINNESOTA LEADING THE CHARGE.
FARTHER UPSTREAM...NEXT IN SERIES OF SHORTWAVES DIVING INTO THE
PACIFIC NORTHWEST...WITH EVENTUAL EYES SET ON THE GREAT LAKES REGION
(MORE TO FOLLOW). LONG LATE NOVEMBER NIGHTS AND FAILURE OF ANY
SIGNIFICANT EARLY SEASON TAP INTO THE COLD SOURCE REGION OF CANADA
HAS RESULTED IN FAIRLY COLD AIR FOR THESE SYSTEMS TO DRAG SOUTH AS
THEY TRAVERSE THE NORTHERN CONUS...WITH EXPANSIVE BELOW ZERO SURFACE
TEMPERATURES JUST NORTH OF THE BORDER. CLOSER TO HOME...
AFOREMENTIONED SOUTHERN ONTARIO SHORTWAVE SPAWNING RATHER RAPID
SURFACE CYCLOGENESIS OVER WESTERN LAKE SUPERIOR. IN TYPICAL CLIPPER
FASHION...IMPRESSIVE DYNAMICS MORE THAN MAKING UP FOR LACK OF
SYNOPTIC SCALE MOISTURE...WITH REGIONAL RADARS SHOWING LARGE AREA OF
LIGHT TO MODERATE SNOW PUSHING ACROSS NORTHERN WISCONSIN INTO
WESTERN UPPER MICHIGAN. INTENSE PRESSURE FALL/RISE COUPLET
ASSOCIATED WITH THIS SYSTEM ALSO LEADING TO VERY GUSTY WIND
CONDITIONS OVER THE DAKOTAS...WITH SEVERAL LOCATIONS GUSTING TO OVER
35 MPH. OTHERWISE...CONDITIONS OUT AHEAD OF THIS SYSTEM OVER
NORTHERN MICHIGAN RATHER BENIGN AT THE MOMENT WITH SOME LINGERING
NORTHWEST FLOW LAKE EFFECT FLURRIES AND LIGHT SNOW SHOWERS UNDER
EXTENSIVE LOW OVERCAST. FORECAST CONCERNS ARE MANY...WITH INITIALLY
EMPHASIS ON SNOW AND WIND ISSUES WITH PASSAGE OF CLIPPER SYSTEM
TODAY...WITH FOCUS SHIFTING TO RENEWED WINTER WEATHER THREAT
WEDNESDAY AND WEDNESDAY NIGHT WITH APPROACH ON PACIFIC NORTHWEST
SYSTEM.
TODAY...ENERGETIC CLIPPER SYSTEM WILL CONTINUE TO DEEPEN AS IT RACES
EAST SOUTHEAST ON LAKE ENHANCED BAROCLINIC ZONE ESTABLISHED OVER
UPPER MICHIGAN...WITH THE SYSTEM EXITING EASTERN UPPER MICHIGAN BY
EARLY AFTERNOON. SHORT LIVED BUT FAIRLY INTENSE BURST OF SNOW
EXPECTED ESSENTIALLY ALONG AND NORTH OF LOW CENTER WHERE BRIEF...BUT
SUBSTANTIAL ISENTROPIC UPGLIDE IS BEST JUXTAPOSED WITH POCKET OF
STRONG 700MB-500MB -DIVQ. FRONTOGENETICAL PROCESS NOT ALL THAT
IMPRESSIVE BUT STILL CANNOT RULE OUT SOME ENHANCED BANDING WITHIN
LARGER SNOW FIELD. GIVEN PATH OF LOW...EXPECTING BEST ACCUMULATION
OF 2 TO 3 INCHES NORTH OF THE BRIDGE...ESPECIALLY CHIPPEWA COUNTY.
WHILE AMOUNTS MAY FALL SHORT OF ADVISORY CRITERIA...FELT IT PRUDENT
TO KEEP ONGOING SNOW AND BLOWING SNOW ADVISORY GIVEN EXPECTED GUSTY
WINDS AND POSSIBLE INTENSE RATE OF SNOWFALL. WHILE SYNOPTIC SUPPORT
IS LESS IMPRESSIVE OVER NORTHERN LOWER MICHIGAN...EXPECTED WEST TO
SOUTHWEST FLOW LAKE ENHANCEMENT SHOULD DEPOSIT AN INCH OR
TWO...ESPECIALLY ALONG AND NORTH ON M-32 AND WEST OF I-75. BIGGEST
STORY FOR THE NORTHERN LOWER WILL BE PERIOD OF STRONG AND GUSTY
WINDS...ESPECIALLY ALONG THE LAKE MICHIGAN SHORELINE...WITH
IMPRESSIVE ISALLOBARIC COMPONENT DIRECTLY BEHIND MORNING COLD
FRONTAL PASSAGE. WINDS GUSTS APPROACHING 50MPH ARE EXPECTED ALONG
THE IMMEDIATE LAKESHORE. THIS...COMBINED WITH THE INCH OR TWO OF
SNOW...WILL LEAD TO WINTER WEATHER ADVISORY CONDITIONS ALONG THE
LAKE MICHIGAN COAST. INLAND...WIND GUSTS LOOK TO FALL SHORT OF
ADVISORY CRITERIA SO NO HEADLINES WARRANTED.
MARINE...GALE FORCE WINDS A SURE BET ON MOST NEARSHORE WATERS
TODAY...STARTING EARLY THIS MORNING OVER LAKE MICHIGAN AND EXPANDING
EAST DURING THE MORNING TO INCLUDE WHITEFISH BAY AND THE STRAITS
DOWN TO STURGEON POINT LATER THIS MORNING AS 950MB WINDS OF 35 TO 50
KNOTS EASILY GETS MIXED DOWN TO THE SURFACE IN GOOD OVER WATER
INSTABILITY REGIME. CONDITIONS SHOULD SUBSIDE FAIRLY QUICKLY LATER
THIS AFTERNOON AND EVENING AS THE PRESSURE GRADIENT RELAXES AS HIGH
PRESSURE BUILDS INTO THE AREA.
TONIGHT...SURFACE AND MID LEVEL RIDGE AXIS RAPIDLY BUILD ACROSS THE
AREA...PUTTING A RAPID DEMISE ON ANY LINGERING NORTHWEST FLOW LIGHT
LAKE EFFECT SNOW SHOWERS EARLY IN THE EVENING. OTHERWISE...A QUIET
AND RATHER COLD NIGHT...WITH LOWS IN THE TEENS INLAND TO THE 20S
NEAR THE LAKESHORES.
WEDNESDAY AND WEDNESDAY NIGHT...INTERMOUNTAIN SHORTWAVE EJECTING
INTO THE HIGH PLAINS...COUPLED WITH STRONG LEFT EXIT REGION DYNAMICS
ON NOSE OF 160+ KNOT 250MB JET STREAK..WILL INDUCE LEE CYCLOGENESIS
OVER THE CENTRAL PLAINS TUESDAY NIGHT...WHICH RAPIDLY PIVOTS
NORTHEAST INTO THE WESTERN GREAT LAKES REGION BY WEDNESDAY EVENING.
FAVORING THE STRONGER AND FARTHER NORTHWEST SOLUTION OF THE NAM-WRF
WITH REGARDS TO THE SURFACE LOW WITH BELIEF WARM LAKE WATERS WILL
HAVE SAME STRENGTHENING INFLUENCE AS SEEN WITH TODAYS SYSTEM. THAT
SAID...FEEL STRONG WAA PUSH/ISENTROPIC UPGLIDE (55 KNOTS
PERPENDICULAR TO THE 290-295K THETA SURFACES) OUT AHEAD OF THIS
SYSTEM WILL OVERCOME INITIAL MID LEVEL DRY AIR TONGUE..SO WILL LEAVE
CURRENT POP CONFIGURATION ALONE. COLD FRONT STILL ON TARGET TO PLOW
ACROSS THE AREA LATE WEDNESDAY AFTERNOON AND EVENING...USHERING IN
THE NEXT SURGE OF ARCTIC AIR. OUT AHEAD OF THIS FRONT...STRONG WAA
MAY BRING A WINTRY MIX...OR PERHAPS A CHANGE TO ALL RAIN (NEAR THE
LAKE MICHIGAN SHORE) DURING THE DAY WEDNESDAY. AGREE WITH PREVIOUS
FORECASTER AMOUNT/TIMING OF CHANGEOVER HARD TO ASCERTAIN AT THIS
JUNCTURE SO WILL LEAVE WITH GENERIC RAIN/SNOW WORDING. CAA BEHIND
FRONTAL PASSAGE KICKS LAKE EFFECT INTO HIGH GEAR LATER WEDNESDAY
NIGHT WITH DELTA T/S ONCE AGAIN APPROACHING 20 DEGREES. COULD SEE
SOME WELL ORGANIZED AND INTENSE WEST FLOW BANDING AFTER MIDNIGHT
WITH 850MB-700MB MOISTURE GREATER THAN 80 PERCENT AND INVERSION
LEVELS AT 10KFT. STILL TO EARLY TO GET OVERLY EXCITED...BUT WITH
THESE CONDITIONS EXPECTED TO LAST INTO THURSDAY...COULD EASILY SEE
THE NEED FOR A HEADLINE IN SUBSEQUENT SHIFTS.
MSB
LATER PERIODS (THURSDAY THROUGH FRIDAY)...IN THE WAKE OF THE
SYSTEM COMING THROUGH THE REGION WEDNESDAY...COLDEST AIR OF THE
SEASON THUS FAR STILL SLATED TO OVERSPREAD THE GREAT LAKES FOR THE
REMAINDER OF THE WORK WEEK. CURRENT RUN OF MODEL GUIDANCE SUGGESTS
850 MB TEMPS DIPPING TO -14C OR BETTER NUDGING DELTA T VALUES INTO
THE LOWER 20S. COMBINED WITH CYCLONIC FLOW AND ABUNDANT SYNOPTIC
MOISTURE WOULD SET THE STAGE FOR VIGOROUS (WARNING TYPE) LAKE EFFECT
SNOWS IMPACTING PORTIONS OF NORTHERN MICHIGAN THURSDAY...BEFORE
GRADUALLY WANING LATE THURSDAY NIGHT THROUGH FRIDAY AS THE SYSTEM
EXITS. GUSTY WINDS WILL ALSO BE AN ISSUE WITH THIS SYSTEM MAKING FOR
A RATHER NASTY ONE TO TWO DAYS.
QUESTION IS...WHAT AREAS WILL GET HIT. MEDIUM RANGE GUIDANCE
CONSENSUS SUGGESTS A PROLONGED WEST LOW LEVEL FLOW EVENT WHICH...IF
THAT COMES TO PASS...SUGGESTS AREAS NORTH OF M-32 IN NW LOWER
MICHIGAN (LITTLE TRAVERSE BAY AREA OVER THROUGH CHEBOYGAN COUNTY)
WOULD SEE THE BIGGEST IMPACT THURSDAY AND THURSDAY NIGHT. THUS PLAN
TO HIT THESE AREAS WITH THE HIGHEST POPS AND INITIAL STAB AT SNOW
AMOUNTS (ALTHOUGH SNOW AMOUNTS WILL NOT EXPLICITLY SHOW UP IN THE
FORECAST YET)...AS WELL AS IN THE HAZARDOUS WEATHER OUTLOOK. STILL
FIFTH PERIOD AND BEYOND FOR THIS EVENT...SO ANY WATCH HEADLINES WILL
HAVE TO WAIT FOR ANOTHER FORECAST CYCLE OR TWO.
ADAM
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MIZ016-
019>021-025-031.
SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
MIZ008.
LM...GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR LMZ323-341-342-
344>346.
LH...GALE WARNING FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR LHZ345-347-348.
LS...GALE WARNING FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR LSZ321.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 456 AM EST TUE NOV 27 2007 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 281100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 456 AM EST TUE NOV 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FAST MOVING STORM SYSTEM WILL BRING A PERIOD OF ACCUMULATING SNOW TO PORTIONS OF NORTHERN MICHIGAN THIS MORNING. THE HEAVIEST SNOWS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN. STRONG WIND GUSTS ARE ALSO EXPECTED...ESPECIALLY ALONG THE LAKE MICHIGAN COASTLINE OF NORTHWEST LOWER MICHIGAN. GALE FORCE WINDS ARE EXPECTED ON MOST OF THE NEARSHORE WATERS AROUND NORTHERN MICHIGAN. SEE LATEST ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM WILL BRING LIGHT ACCUMULATING SNOW TO EASTERN UPPER MICHIGAN ON WEDNESDAY. HEAVY LAKE SNOW SHOWERS ALONG WITH GUSTY WINDS ARE POSSIBLE IN PORTIONS OF NORTHERN MICHIGAN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...ESPECIALLY NORTH OF M-32 IN NORTHWEST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY SNOWFALL AMOUNTS. MSB/ADAM
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66468, 66469, 66470, 66471, 66472, 66473, 66475.